Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 147, NWS Springfield, MO

September 19, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Sep 19, 2009, 11:53 PM CDT for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2009, 11:53 PM CDT (04:53 UTC)
Expired
Sep 20, 2009, 6:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 200453
FFWSGF
MOC067-091-215-229-201100-
/O.NEW.KSGF.FF.W.0147.090920T0453Z-090920T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 PM CDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 600 AM CDT SUNDAY.

* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA...WHICH HAVE LIKELY PRODUCED TWO TO FOUR INCHES OF
  RAIN SINCE 10 PM...AND COULD PRODUCE ANOTHER TWO TO THREE INCHES
  OF RAIN THROUGH 2 AM.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE U...6 MILES EAST OF WILLOW SPRINGS...
ROUTE U AT THE JACKS FORK 2 MILES NORTHWEST OF CLEAR SPRINGS...
ROUTE EE AT THE NORTH FORK NORTHEAST VANZANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT DRIVE THROUGH THE WATER. TURN AROUND AND MOVE UP TO HIGHER 
GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO 
FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3702 9255 3750 9224 3743 9176 3742 9176
      3742 9169 3717 9173 3695 9177

$$

TERRY
1 follow-up statement
000 
WGUS73 KSGF 200935
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT SUN SEP 20 2009

MOC067-091-215-229-201100-
/O.CON.KSGF.FF.W.0147.000000T0000Z-090920T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MO-TEXAS MO-DOUGLAS MO-HOWELL MO-
435 AM CDT SUN SEP 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTHEASTERN DOUGLAS...NORTHWESTERN HOWELL...SOUTHEASTERN WRIGHT AND
TEXAS COUNTIES...

AT 419 AM CDT...THE HEAVIEST RAINFALL HAD MOVED NORTH OF THE WARNING 
AREA...HOWEVER...RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAD 
FALLEN OVERNIGHT IN PARTS OF THE WARNING AREA. EXCESS RUNOFF FROM 
RAINFALL OF THIS MAGNITUDE WILL CAUSE THE FLOODING OF SOME LOWER 
CROSSINGS. THE HEAVIEST RAIN OCCURRED IN A BAND FROM CABOOL TO 
HOUSTON TO LICKING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3702 9255 3750 9224 3743 9176 3742 9176
      3742 9169 3717 9173 3695 9177

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:47 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 19, 9:47 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 PM CDT SAT SEP 19 2009

.UPDATE...

A LOCALIZED FLASH FLOOD EVENT CONTINUES THIS EVENING OVER NORTHERN
BARRY AND LAWRENCE COUNTIES. RAINFALL TOTALS ARE LIKELY EXCEEDING
SIX INCHES IN SOME CASES OVER EASTERN LAWRENCE COUNTY.
UNFORTUNATELY...LATEST RADAR TRENDS INDICATE THE HEAVY RAINFALL
WILL CONTINUE FOR AT LEAST ANOTHER HOUR. THERE HAS ACTUALLY BEEN
RECENT DEVELOPMENT FARTHER TO THE EAST ACROSS EXTREME SOUTHWEST
GREENE AND THE CHRISTIAN COUNTY PANHANDLE.

LATEST SATELLITE TRENDS CONTINUE TO INDICATE A DIVERGENT AREA
CENTERED OVER SOUTHWEST MISSOURI...WITH A THETA E MAXIMA EXTENDING
BACK TOWARDS OKLAHOMA. IT IS QUITE POSSIBLE THAT THE OZARK PLATEAU
IS PLAYING A ROLE WITH THE KSGF VWP SHOWING A FAVORABLE PROFILE
FOR UPSLOPE FROM SOUTHWESTERN GREENE COUNTY INTO BARRY COUNTY.
THE 00Z KSGF RAOB IS VERY TELLING WITH NEAR SATURATION UP THROUGH
AND ABOVE THE FREEZING LEVEL. WARM RAIN PROCESSES ARE INDEED AT
WORK WITH VERY EFFICIENT RAINFALL RATES. PRECIPITABLE WATERS CAME
IN RIGHT AROUND 1.75 INCHES. THEREFORE DO NOT SEE AN END TO THE
HEAVY RAINFALL THREAT ALONG THE SOUTHERN OZARK PLATEAU INTO THE
EARLY OVERNIGHT HOURS.

SCHAUMANN

&&

.DISCUSSION...

AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD WITH
SEVERAL CHANCES FOR PRECIPITATION IS THE FORECAST HIGHLIGHT.

THE PERSISTENT UPPER LEVEL LOW THAT HAS BROUGHT SCATTERED SHOWERS
AND THUNDERSTORMS TO THE LOWER MISSISSIPPI VALLEY THROUGH MOST OF
THE WEEK IS BEGINNING TO KICK NORTHEAST TOWARDS THE OHIO VALLEY
WITH A DIGGING UPPER TROUGH OVER THE PACIFIC NORTHWEST. STRONG
ISENTROPIC UPGLIDE ALONG THE 310K SURFACE HAS PRODUCED NUMEROUS
RAIN SHOWERS ACROSS SOUTHERN MISSOURI. RAIN CHANCES WILL CONTINUE
TONIGHT ALONG WITH SLIGHT CHANCES FOR SUNDAY WITH THE LOW
EJECTING EAST.

FOCUS OF THE FORECAST THEN TURNS TO A STRONG COLD FRONT ASSOCIATED
WITH A DIGGING UPPER TROUGH IN THE PLAINS EARLY NEXT WEEK. AHEAD
OF THIS UPPER TROUGH...THE FRONT WILL INTERACT WITH GULF MOISTURE
SURGING NORTH. FORECAST PROGS OF STEEPENING LAPSE RATES AND
MARGINAL SHEAR SHOULD BE SUFFICIENT FOR AT LEAST A FEW STRONG
THUNDERSTORMS WITH A PRIMARY RISK OF HAIL FOLLOWED BY WIND. WITH
PRECIPITABLE WATER VALUES PROJECTED OVER AN INCH AND A HALF...FLASH
FLOODING WILL BE A CONCERN ESPECIALLY WHERE THUNDERSTORMS TRAIN
ALONG THE FRONT AND WHERE THE STRONGER UPDRAFTS DEVELOP.

THE NUMERICAL MODELS CONTINUE TO OFFER A VARIETY OF SOLUTIONS
WITH THE EVOLUTION OF THE UPPER TROUGH THROUGH THE WEEK. MODEL
CONSENSUS IS FOR THE DEVELOPMENT OF A CUTOFF UPPER LEVEL LOW.
HOWEVER...CONSENSUS FROM THERE DIVERGES GREATLY ON THE TRACK OF
THE LOW. SOLUTIONS VARY FROM THE GFS...ALONG WITH THE GFS
ENSEMBLES RETROGRADING THE LOW TO THE DESERT SOUTHWEST TO THE
UKMET AND CANADIAN MODELS STALLING THE LOW OVER KANSAS. NEEDLESS
TO SAY...EVENTUAL TRACK OF THE LOW WILL HAVE BIG IMPLICATIONS ON
THE EXTENDED FORECAST. CURRENT FORECAST FAVORS THE ECMWF WHICH IS
A REASONABLE COMPROMISE BETWEEN THE OUTLIERS. FURTHER ADJUSTMENTS
AND REFINEMENT TO THE EXTENDED FORECAST WILL BE MADE TO INCREASE
OR DECREASE PRECIPITATION CHANCES ONCE MODEL CONTINUITY
STRENGTHENS.

ANGLE

&&

.AVIATION...

SCATTERED RAIN SHOWERS WILL SLOWLY DIMINISH THROUGHOUT THE NIGHT
ACROSS SOUTHERN MISSOURI. IFR WITH POCKETS OF LIFR CONDITIONS ARE
EXPECTED TO PERSIST INTO SUNDAY MORNING AT KBBG BEFORE CONDITIONS
SLOWLY IMPROVE THROUGHOUT THE DAY. CONFIDENCE IN THE FORECAST
DECREASES AT KJLN AND KSGF. MVFR CEILINGS ARE EXPECTED AT BOTH TAF
SITES INTO SUNDAY MORNING BEFORE IMPROVING LATER IN THE DAY. SHORT
RANGE MODELS ARE BEGINNING TO HINT AT IFR LATER TONIGHT AS UPSLOPE
FLOW DEVELOPS ALONG THE OZARK PLATEAU. HAVE COVERED THIS FOR NOW
BY INTRODUCING SCATTERED CLOUD COVER AT 1 KFT. WILL CONTINUE TO
MONITOR OBSERVATIONS AND SHORT TERM GUIDANCE CLOSELY AND WILL
AMEND IF CONFIDENCE IN THE IFR SCENARIO INCREASES.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 19, 6:39 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SAT SEP 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
639 PM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE
  ENTIRE OUTLOOK AREA...BUT NO SEVERE STORMS ARE EXPECTED.

  ISOLATED FLOODING WILL BE POSSIBLE SOUTH OF HIGHWAY 60 FOR
  THE REMAINDER OF THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW
  PRESSURE SYSTEM TRACKS ACROSS THE EASTERN OZARKS. NO SEVERE
  WEATHER IS EXPECTED.

  A FEW STRONG THUNDERSTORMS WILL OCCUR LATE MONDAY INTO
  TUESDAY WITH A COLD FRONT ENTERING THE OZARKS. THIS FEATURE
  WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING A
  COMPLEX OF STORMS. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE
  WITH THE STRONGER STORMS.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
  WEDNESDAY THROUGH FRIDAY WITH A LOW PRESSURE SYSTEM
  GRADUALLY MOVING THROUGH THE PLAINS AND APPROACHING THE
  OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Sep 19, 7:03 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MONETT                  36.92N 93.93W
09/19/2009                   BARRY              MO   EMERGENCY MNGR

            INTERSECTION OF KYLER ROAD AND HIGHWAY 60 CLOSED DUE TO
            FLOODING WITH SEVERAL FEET OF WATER OVER THE ROAD. MANY
            STREETS IN MONETT HAVE WATER OVER THE ROADWAY.

&&

MTERRY
Local storm report, Sep 19, 7:37 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HEAVY RAIN       3 NE MONETT             36.95N 93.89W
09/19/2009  M5.20 INCH       LAWRENCE           MO   PUBLIC

            VOLUNTEER OBSERVER MEASURED 5.20 INCHES OF RAIN.

&&

MTERRY
Local storm report, Sep 19, 9:01 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      MONETT                  36.92N 93.93W
09/19/2009                   BARRY              MO   EMERGENCY MNGR

            VOLUNTARY EVACUATIONS ONGOING AT MARSHALL MOBILE HOME
            PARK IN MONETT. NUMEROUS ROADS ARE INUNDATED. KELLY CREEK
            IS AT BANKFULL.

&&

MTERRY
Local storm report, Sep 19, 9:59 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY RAIN       MONETT                  36.92N 93.93W
09/19/2009  M7.75 INCH       BARRY              MO   PUBLIC

            RELAYED BY MEDIA.

&&

MTERRY
Local storm report, Sep 19, 10:21 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      3 NE MONETT             36.95N 93.89W
09/19/2009                   LAWRENCE           MO   PUBLIC

            NUMEROUS COUNTY ROADS FLOODED.

&&

MTERRY
Local storm report, Sep 19, 11:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     FLASH FLOOD      N MARIONVILLE           37.00N 93.64W
09/19/2009                   LAWRENCE           MO   AMATEUR RADIO

            ESTIMATED RAINFALL AMOUNTS ESTIMATED UP TO ELEVIN INCHES
            HAS CAUSED SERIOUS FLASH FLOODING ACROSS MUCH OF SOUTHERN
            AND EASTERN LAWRENCE COUNTY. A WATER RESCUE IS IN
            PROGRESS NEAR THE INTERSECTION OF HIGHWAY 14 AND HIGHWAY
            T.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:42 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
Sep 19, 9:54 PM CDTFlash Flood WarningSGFChristian, Greene, Stone4 hr
Sep 20, 2:01 AM CDTAreal Flood WarningSGFBarry, Christian, Greene, Lawrence31 hr
Sep 20, 2:33 AM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Texas5 hr
Sep 20, 6:00 AM CDTAreal Flood WarningSGFDouglas, Howell, Texas5 hr
Sep 20, 7:27 AM CDTAreal Flood WarningSGFDent, Maries, Phelps, Pulaski, Texas4 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.